Format

Send to

Choose Destination
Eur J Clin Pharmacol. 2012 Dec;68(12):1667-76. doi: 10.1007/s00228-012-1309-3. Epub 2012 May 30.

Adverse drug reactions caused by drug-drug interactions in elderly outpatients: a prospective cohort study.

Author information

1
Department of Pharmacology and Therapeutics, State University of Maringá, Avenue Colombo 5790, 87020-290, Maringá, PR, Brazil. paulorobreli@yahoo.com.br

Abstract

PURPOSE:

Although the prevalence of drug-drug interactions (DDIs) in elderly outpatients is high, many potential DDIs do not have any actual clinical effect, and data on the occurrence of DDI-related adverse drug reactions (ADRs) in elderly outpatients are scarce. This study aimed to determine the incidence and characteristics of DDI-related ADRs among elderly outpatients as well as the factors associated with these reactions.

METHODS:

A prospective cohort study was conducted between 1 November 2010 and 31 November 2011 in the primary public health system of the Ourinhos micro-region, Brazil. Patients aged ≥60 years with at least one potential DDI were eligible for inclusion. Causality, severity, and preventability of the DDI-related ADRs were assessed independently by four clinicians using validated methods; data were analysed using descriptive analysis and multiple logistic regression.

RESULTS:

A total of 433 patients completed the study. The incidence of DDI-related ADRs was 6 % (n = 30). Warfarin was the most commonly involved drug (37 % cases), followed by acetylsalicylic acid (17 %), digoxin (17 %), and spironolactone (17 %). Gastrointestinal bleeding occurred in 37 % of the DDI-related ADR cases, followed by hyperkalemia (17 %) and myopathy (13 %). The multiple logistic regression showed that age ≥80 years [odds ratio (OR) 4.4; 95 % confidence interval (CI) 3.0-6.1, p < 0.01], a Charlson comorbidity index ≥4 (OR 1.3; 95 % CI 1.1-1.8, p < 0.01), consumption of five or more drugs (OR 2.7; 95 % CI 1.9-3.1, p < 0.01), and the use of warfarin (OR 1.7; 95 % CI1.1-1.9, p < 0.01) were associated with the occurrence of DDI-related ADRs. With regard to severity, approximately 37 % of the DDI-related ADRs detected in our cohort necessitated hospital admission. All DDI-related ADRs could have been avoided (87 % were ameliorable and 13 % were preventable). The incidence of ADRs not related to DDIs was 10 % (n = 44).

CONCLUSIONS:

The incidence of DDI-related ADRs in elderly outpatients is high; most events presented important clinical consequences and were preventable or ameliorable.

PMID:
22644345
DOI:
10.1007/s00228-012-1309-3
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center